Hello Dr. Rassman. First, a huge thank you for this great site. It is an island of real medical information amidst the sea of misinformation of hais loss.
I have a question I believe has not been asked before. Can the switch from finasteride to dutasteride cause catch up loss?
After 4 years on 1.25mg of finasteride, 3 months ago I added 2.5g of avodart daily for two months, lowering the dosage to 0,5g daily after that. I mantained finasteride for the first month of avodart and stopped taking it since about two months ago.
As of now I am experiencing massive shedding all over the scalp (including the sides and donor area), with the characteristic white bulb of a telogen effluvium. Could this shedding be catch up loss from not taking finasteride, causing permanent damage, or does avodart “picks up” that protection and is just normal shedding from switching medication? Is it reasonable to expect my hair to grow back? I discussed this with my doctor, but he simply does not have your knowledge. I returned with my daily 1,25 of finasteride a few days ago, just in case, and will maintain a low dose of avodart for extra dht suppression.
Thanks for your time!
Changing many factors makes an analysis extremely difficult. I haven’t heard of a switch between medications causing catch-up loss, but I’m not sure why you were taking both medications and changing doses so much. Did your doctor prescribe this method?
Since you’re going back to your finasteride routine that worked for you before, I’d give it some time to see what happens. I’m not sure why you experienced a massive shed, and it’s particularly troubling that it occurred in the back and sides of your scalp. If your doctor isn’t knowledgeable about treating hair loss, you should try to find one that does. You should have your scalp examined and baselines measured so that you can know for sure what any treatment is doing (good or bad).
I said this many times, and it may not be something you want to hear, but in the end your genetic predisposition will win out. It is really not about total DHT suppression.